Alert archive / Tennessee / Flash Flood Warnings in 2023
Flash Flood Warning 9, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jul 4, 2023, 2:03 PM EDT for Meigs County, Rhea County, Tennessee. It was in force for 117 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2023, 2:03 PM EDT (18:03 UTC)
- Expired
- Jul 4, 2023, 4:00 PM EDT
- In force
- 117 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Meigs County, TN, Rhea County, TN
The radar
The Knoxville radar (KMRX), 140 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 2:15 PM EDT | FLASH FLOOD | Spring City, TN | Flash flooding in Spring City. Water flowing into homes and garages in town. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 512 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 910 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
779
WGUS54 KMRX 041803
FFWMRX
TNC121-143-042000-
/O.NEW.KMRX.FF.W.0009.230704T1803Z-230704T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
203 PM EDT Tue Jul 4 2023
The National Weather Service in Morristown has issued a
* Flash Flood Warning for...
North Central Meigs County in east Tennessee...
Central Rhea County in east Tennessee...
* Until 400 PM EDT.
* At 203 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Spring City, Piney Falls State Park, Stinging Fork Falls State
Park and Grandview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3561 8504 3568 8499 3569 8499 3577 8491
3581 8482 3577 8475 3576 8476 3575 8475
3575 8473 3575 8472 3574 8471 3554 8488
FLASH FLOOD...RADAR INDICATED
$$
DGS2 follow-up statements
061
WGUS74 KMRX 041824
FFSMRX
Flash Flood Statement
National Weather Service Morristown TN
224 PM EDT Tue Jul 4 2023
TNC121-041834-
/O.CAN.KMRX.FF.W.0009.000000T0000Z-230704T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Meigs TN-
224 PM EDT Tue Jul 4 2023
...FLASH FLOOD WARNING IS CANCELLED FOR NORTH CENTRAL MEIGS COUNTY...
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
LAT...LON 3566 8500 3568 8499 3577 8491 3576 8484
3575 8481 3573 8478 3572 8478 3571 8476
3568 8478 3567 8478 3560 8483
$$
TNC143-042000-
/O.CON.KMRX.FF.W.0009.000000T0000Z-230704T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rhea TN-
224 PM EDT Tue Jul 4 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON FOR NORTHEASTERN RHEA COUNTY...
At 224 PM EDT, local law enforcement reported thunderstorms
producing heavy rain in Spring City were flooded. Several homes have
been flooded. Between 2 and 3 inches of rain have fallen. Flash
flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Spring City, Piney Falls State Park, Stinging Fork Falls State
Park and Grandview.
This includes the following streams and drainages...
Piney Creek, Piney River, and Vans Creek. Locations near the Piney
River in Spring City will experience flooding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Flooding is occurring. It is important to know where you are
relative to streams, rivers, or creeks which can become killers in
heavy rains. Campers and hikers near Piney River should avoid
streams or creeks.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3566 8500 3568 8499 3577 8491 3576 8484
3575 8481 3573 8478 3572 8478 3571 8476
3568 8478 3567 8478 3560 8483
FLASH FLOOD...OBSERVED
$$
DGS020
WGUS74 KMRX 041857
FFSMRX
Flash Flood Statement
National Weather Service Morristown TN
257 PM EDT Tue Jul 4 2023
TNC143-042000-
/O.CON.KMRX.FF.W.0009.000000T0000Z-230704T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rhea TN-
257 PM EDT Tue Jul 4 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON FOR NORTHEASTERN RHEA COUNTY...
At 257 PM EDT, local law enforcement reported flash flooding in
Spring City. Between 3 and 4 inches of rain have fallen. Flash
flooding is already occurring.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Law enforcement reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Spring City, Piney Falls State Park, Stinging Fork Falls State
Park and Grandview.
This includes the following streams and drainages...
Piney Creek, Piney River, and Vans Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Even after heavy rain has ended, flooded roads can be a hazard. Be
aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3566 8500 3568 8499 3577 8491 3576 8484
3575 8481 3573 8478 3572 8478 3571 8476
3568 8478 3567 8478 3560 8483
FLASH FLOOD...OBSERVED
$$
DGSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 1:44 PM EDT, 19 minutes earlier.
Area forecast discussion, Jul 4, 1:44 PM EDT, 19 minutes before
Area Forecast Discussion National Weather Service Morristown TN 144 PM EDT Tue Jul 4 2023 ...New AVIATION... .UPDATE... Issued at 1105 AM EDT Tue Jul 4 2023 Surface observations show fog has mostly dissipated but some low clouds linger across central and northern portions of the area. Low clouds should continue to improve as the sun angle increases and mixing takes place. Overall, the forecast remains on track and only some minor touch-ups to temperature and dewpoints were made to follow most recent observations. Isolated to scattered storms are expected mainly across central and southern areas this afternoon. Surface CAPE generally looks to top out around 1500J/kg based on latest HRRR and HREF guidance, with minimal MLCAPE. Lapse rates are generally lacking as well. A few isolated stronger storms remain possible with gusty winds being the main threat as is typical of summertime diurnal activity. Additionally, PWAT of 1.6-1.8 inches would lead to heavy downpours with any stronger storm as well. Lower moisture availability will keep northeastern portions dry this afternoon. && .SHORT TERM... (Today and tonight) Issued at 254 AM EDT Tue Jul 4 2023 Key Messages: 1. Isolated to scattered showers and storms expected, mainly across south and central areas. Discussion: What remains of the weakening frontal boundary is currently near our southern border. This front will continue to wash out during the period. Models show enough drying across northeastern areas to limit PoPs to less than slight chance so no mention of precipitation there today or tonight. However, moisture increases further south closer to the boundary, and while CAPE values look lower than recent days the HREF shows SBCAPE of around 1000 J/kg or a bit above across portions of the south/central today. Expect scattered to isolated convection today across southern and central areas with greatest coverage south closest to the boundary. Given the more limited CAPE, weaker shear than recent days and DCAPE that looks to be lower than yesterday as well, the probability for severe storms looks low at this time. However, a strong storm with strong gusty winds cannot be ruled out. Enough high clouds are expected to be around to help to limit temperatures to the upper 80s in most valley locations. Tonight models show some weak upper level short wave energy moving in from the west, with mainly isolated weak convection continuing during the night mainly south/central. && .LONG TERM... (Wednesday through Monday) Issued at 254 AM EDT Tue Jul 4 2023 (Wednesday through Monday) Key Messages: 1. Scattered to possibly numerous showers and storms are expected each day with decreased coverage on Saturday. 2. Temperatures will be generally near normal. Wednesday through Friday At the start of the period, a shortwave will be approaching from the west with a stationary front extending through Georgia and Alabama. With increased moisture and low-level convergence, the focus for diurnal convection will be for southern portions of the area. However, vertical ascent and moisture will be sufficient for isolated to scattered coverage area-wide. Overall, the environment will be weakly sheared with MLCAPE generally close to 1,000 J/kg. This will keep potential for strong to severe storms low but typical for this time of year. On Thursday, the upper-level pattern becomes a bit more zonal with embedded shortwaves aloft. The frontal boundary will also weaken but drift further north, making for scattered or better coverage of diurnal convection area-wide but likely more terrain-based. The environment looks fairly similar to Wednesday, meaning fairly low but non-zero chances for stronger storms and/or isolated flooding. By Friday, a broader upper-level trough will advance out of the Great Lakes region, leading to some height falls above the 500mb level. Additionally, the frontal boundary will move even further northward, allowing for better moisture than in previous days. This may produce a better overall convective environment and more widespread coverage. Saturday through Monday The evolution of the pattern is more uncertain later in the period. However, the consensus is for increasing strength in the upper jet closer to the region but with less overall moisture, likely leading to a reduction in coverage of diurnal convection. By Sunday and Monday, moisture return is expected with varying indications of a stronger front and/or trough diving down from the north. This indicates potential for more widespread convection, but the details remain uncertain at this time. Ultimately, the messaging for this period will be kept the same as earlier in the period with repeated showers and storms. && .AVIATION... (18Z TAFS) Issued at 137 PM EDT Tue Jul 4 2023 Isolated to scattered showers and storms will be across the region this afternoon. CHA/TYS are most likely to have vicinity or be impacted by TS. Conditions will remain VFR outside of any stronger downpour that could reduce visibility. Tonight, a little more uncertainty in play regarding fog. Soundings and satellite trends suggest we could continue to see some cloud cover overnight which would not be ideal for fog development. However, a fairly moist airmass is in place with Tds in the upper 60s to mid 70s. Have went with a somewhat persistent forecast from this past morning with prevailing MVFR fog at TRI. Difference being have included a mention of BR at CHA and TYS but not reduced category at this time. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 71 89 70 89 / 30 50 20 60 Knoxville McGhee Tyson Airport, TN 71 88 70 88 / 20 40 20 50 Oak Ridge, TN 69 87 70 87 / 20 40 20 50 Tri Cities Airport, TN 66 86 66 87 / 10 40 20 50 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SHORT TERM... AVIATION...KRS
Hazardous weather outlook, Jul 4, 3:06 AM EDT, 10 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 306 AM EDT Tue Jul 4 2023 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-050715- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 306 AM EDT Tue Jul 4 2023 /206 AM CDT Tue Jul 4 2023/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight There will be isolated to scattered showers and thunderstorms today mainly across the Plateau, southern and central east Tennessee, and southwest North Carolina. A few of these storms may be strong this afternoon producing strong gusty winds and torrential downpours. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered showers and thunderstorms are expected most of the remaining days. A few isolated stronger storms are possible, in addition to localized flooding due to repeated rainfall from slow- moving or training storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 9:37 PM EDT | Areal Flood Advisory | MRX | Cocke, Grainger, Jefferson, Knox | 3 hr |
| Jul 3, 10:53 PM EDT | Areal Flood Advisory | MRX | Grainger, Hamblen | 3 hr |
| Jul 4, 2:41 PM EDT | Special Weather Statement | MRX | Loudon | 34 min |
| Jul 4, 3:10 PM EDT | Areal Flood Advisory | MRX | Blount, Loudon, Monroe | 2 hr |
| Jul 4, 3:20 PM EDT | Special Weather Statement | MRX | Monroe | 25 min |
| Jul 4, 4:30 PM EDT | Special Weather Statement | MRX | Jefferson | 60 min |
Nearby
Flash Flood Warnings in Tennessee, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.